Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 72, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 1996, 5:48 PM CDT for Pecos County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 1996, 5:48 PM CDT (22:48 UTC)
- Expired
- May 22, 1996, 6:35 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -455 J/kg
- Mixed-layer LCL
- 2412 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 222249 SVRMAF TXC371-222335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 548 PM CDT WED MAY 22 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 635 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...EASTERN PECOS COUNTY AT 547 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 40 MILES SOUTHWEST OF RANKIN OR 12 MILES SOUTHWEST OF GIRVIN MOVING EAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... GIRVIN AND BAKERSFIELD. THIS IS A DANGEROUS STORM WITH A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. $$ TURNAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:43 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 22, 2:43 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 241 PM CDT WED MAY 22 1996 DESPITE CONVECTIVE TEMPERATURES HAVING BEEN REACHED OVER AREA... SHORTWAVE RIDGING OVER FA SEEN ON LOCAL PROFILERS HAS LIKELY STRENGTHENED CAP TODAY AND KEPT THINGS CLEAR SO FAR. AS EXPECTED... LOCAL SURFACE DEWPOINTS HAVE EXCEEDED ETA EXPECTATIONS. THIS TREND SHOULD CONTINUE OVERNIGHT AS DRYLINE RETREATS WEST OF MAF TO NEAR NEW MEXICO BORDER. SURFACE DATA ALREADY SHOWING STRONG LEE TROFFING UNDERWAY IN EASTERN COLORADO...WHICH WILL HELP LOW LEVEL JET FIRE UP ONCE AGAIN TONIGHT. AGREE WITH AFDSJT THAT TIGHTER GRADIENT TONIGHT SHOULD JUSTIFY STRONGER WINDS IN OUR EASTERN ZONES. STRONG ELEVATED MIXED LAYER AHEAD OF DIGGING SOUTHWESTERN UNITED STATES TROF AND MEAGER LOW LEVEL JUICE WILL CONTINUE TO PUT THE LID ON POPS UNTIL THIS WEEKEND. WILL USE A BLEND OF PERSISTENCE/GUIDANCE FOR OVERNIGHT LOWS AGAIN TONIGHT. CNM 63/0 MAF 69/0 MRF 58/0 P07 75/0 TURNAGE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 50 min |
| May 22, 5:05 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.